Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 13, 2018, 8:45 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 8:45 PM HST (06:45 UTC)
- Expired
- Apr 13, 2018, 11:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 63 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 8:56 PM HST | FLASH FLOOD | Aina Haina, HI | KALANIANAOLE HIGHWAY CLOSED FROM AINA HAINA TO MAKAPUU DUE TO FLOODING. |
| Apr 13, 9:35 PM HST | FLASH FLOOD | 2 Ese Maunawili, HI | PARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE HIGHWAY AND KEOLU DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
607
WGHW50 PHFO 140645
FFWHFO
HIC003-140945-
/O.NEW.PHFO.FF.W.0029.180414T0645Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
845 PM HST FRI APR 13 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1145 PM HST
* At 842 PM HST, trained weather spotters reported flash flooding
near Niu Valley on Kalanianaole Highway with 1 foot of standing
water on the highway. Rain was falling at a rate of 2 to 4 inches
per hour. Flash flooding is occurring.
* Locations in the warning include but are not limited to...
Hawaii Kai, Waimanalo, Kailua, Manoa, Maunawili, Kaneohe and
Palolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2130 15772 2126 15779 2126 15782 2129 15784
2141 15780 2142 15774
$$
Morrison4 follow-up statements
860
WGHW70 PHFO 140710
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
910 PM HST FRI APR 13 2018
HIC003-140945-
/O.CON.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
910 PM HST FRI APR 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 904 PM HST...local law enforcement reported flash flooding along
Kalanianaole Highway with cars stranded in over a foot of standing
water. Spotter reports flooded streets in Waikiki. Flash flooding is
ongoing.
Locations in the warning include but are not limited to... Hawaii
Kai, Aina Haina, Palolo, Manoa, Diamond Head, and Waikiki.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2130 15772 2126 15779 2126 15782 2129 15784
2141 15780 2142 15774
$$
Morrison694
WGHW70 PHFO 140757
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
957 PM HST FRI APR 13 2018
HIC003-140945-
/O.CON.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
957 PM HST FRI APR 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 952 PM HST...emergency management reported partial road blocked
due to a mudslide at Kalanianaole Highway and Keolu Drive. Heavy
rain has ended over the area, but many roads remain flooded in Aina
Haina, Hawaii Kai and Waimanalo.
Locations in the warning include but are not limited to...
Hawaii Kai, Aina Haina, Waimanalo, Manoa, Maunawili, and Palolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2130 15772 2126 15779 2126 15782 2129 15784
2141 15780 2142 15774
$$
Morrison101
WGHW70 PHFO 140844
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1044 PM HST FRI APR 13 2018
HIC003-140945-
/O.CON.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1044 PM HST FRI APR 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1038 PM HST...emergency management reported standing water and
debris in roadways from Aina Haina to Hawaii Kai to Waimanalo. Water
runoff from earlier heavy rains continue to cause flooding hazards.
Locations in the warning include but are not limited to... Hawaii
Kai, Aina Haina, Waimanalo, Manoa, and Maunawili.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2130 15772 2126 15779 2126 15782 2129 15784
2141 15780 2142 15774
$$
Morrison223
WGHW70 PHFO 140940
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1140 PM HST FRI APR 13 2018
HIC003-140949-
/O.EXP.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1140 PM HST FRI APR 13 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 1145 PM HST...
Flood waters have receded...and are no longer expected to pose a
threat to life or property.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2130 15772 2126 15779 2126 15782 2129 15784
2141 15780 2142 15774
$$
MorrisonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 8:37 PM HST, 8 minutes earlier.
Area forecast discussion, Apr 13, 8:37 PM HST, 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 837 PM HST Fri Apr 13 2018 .SYNOPSIS... High pressure passing north of the islands this weekend will increase the trades back to windy levels. An upper level low developing to the west of the islands, and an increase in moisture spreading up the chain from the southeast, will keep the trades quite wet through the weekend, along with the possibility for a few thundershowers. The upper level low will move away early next week, but lingering moisture over the islands will keep the trades somewhat wet. Wind speeds will moderate somewhat after the weekend with a weaker high passing to the north about Tuesday. && .SHORT TERM... Heavy rains and thunderstorms are affecting windward sections of Oahu this evening with a focus over Kaneohe, Kailua, Waimanalo, and Hawaii Kai. Expect rains to continue into the evening with heavy showers and thunderstorms remaining. The threat of heavy showers and thunderstorms remains for mainly windward areas of all islands and over the coastal waters, through Sunday. && .DISCUSSION.../ISSUED 4 PM/ The 00z soundings and recent surface observations showed the destabilization now in progress over the islands, with increasing boundary layer moisture pushing in from the southeast, and decreasing mid-level temperatures pushing in from the northwest. The colder air aloft is from an upper trough to our NW, digging W of the islands. All of this spells yet another wet period coming up soon for the main Hawaiian Islands The trough aloft will leave behind a weak low in the middle and upper levels of the atmosphere this weekend to the NW of the islands. The models are quite bullish on instability over the weekend, and we may see what we colloquially refer to as "thundertrades," a rather rare weather pattern here where some of the tradewind showers get tall enough to produce a few rumbles of thunder, along with rather intense (though usually brief) downpours. We have added a slight chance of thunder to most windward and mauka sections starting late tonight and continuing through the weekend. Interior and leeward sections of the Big Island sheltered from the trades should see diurnal circulations allow for mainly afternoon and evening thundershowers as well, as we have seen the past few days. Just like with ordinary trade wind days, the precise timing and locations of the heavier rain...or the lulls in the rain...is difficult to pin down, since the synoptic forcing is rather weak. The low begins to move away on Sunday, and weak ridging will begin to rebuild over the islands. This should hold through the middle of next week. However, lingering moisture will continue to keep trades somewhat wet, although with more subdued rain intensities. The models disagree somewhat about how much moisture will be available for trade wind showers, with the ECMWF trying a little harder to advect drier air back over the islands. There are no strong signals in the model trends right now, though. Although the trades have moderated a bit today, a new, strong high will pass about 1200 miles due N of the main Hawaiian Islands on Sat, which will ramp the trades back up to windy levels over the weekend. This high will continue eastward and weaken into next week. Another weaker high will pass farther to the N of the islands about Monday night or Tuesday, with trades at breezy to locally windy levels. After that, the trades should moderate a bit as a subtropical ridge is left behind N of the islands through the middle of next week. && .AVIATION... Strengthening trade winds are expected from tonight through Saturday morning. Abundant moisture and unstable atmospheric conditions are allowing showers and isolated thunderstorms to develop across parts of the state early this evening. There have been thunderstorms along the upslope sections of the leeward Big Island, but these appear to be fading as nighttime cooling becomes established. Thunderstorms with tops to 44 thousand feet are occurring in the vicinity of Oahu. Additional showers, some with locally heavy downpours are affecting windward Molokai, Maui and the Big Island, while low ceilings are evident over Kauai. Expect MVFR conditions over most windward sections through early Saturday morning. In addition, brief MVFR/IFR conditions are possible near thunderstorms. Expect little change during the day on Saturday, with widespread MVFR over most windward areas. AIRMET Sierra is in effect for mountain obscuration on Kauai, Oahu, Molokai, Maui, and the windward Big Island. These conditions may persist through the day on Saturday for most of these islands. In addition, AIRMET Tango remains in effect for low-level turbulence leeward of the higher terrain on all islands. This AIRMET will likely remain in place most of this weekend, since the low-level trade wind flow will remain strong for the next few days. && .MARINE... With trade winds on the increase and an incoming large northwest swell, a Small Craft Advisory (SCA) has been posted to cover all waters through most of the weekend. The new northwest swell is expected to build quickly tonight and peak Saturday morning, producing surf well above the High Surf Advisory (HSA) threshold along north and west facing shores tonight through Saturday. Therefore, an HSA is now in effect for most north and west facing shores through Saturday night. The swell will gradually subside through Monday. A small north swell is expected through mid-week with a moderate northwest swell building Thursday night. As trade winds strengthen this weekend, surf along east facing shores is expected to reach advisory level as well, and an HSA will likely be issued. The elevated east-side surf is expected to persist into the first half of next week. Surf will remain small along south facing shores, but new swells from the southern hemisphere will produce a modest increase starting as early as Sunday. There is also a chance for thunderstorms over the leeward coastal waters tonight into Saturday morning, mainly in the leeward convergence zone extending west from the Big Island. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && Morrison...Short Term Ballard...Discussion Houston...Aviation Kinel...Marine
In the hours before
Special weather statement, Apr 13, 8:11 PM HST, 34 minutes before
Special Weather Statement
National Weather Service Honolulu HI
811 PM HST FRI APR 13 2018
HIZ005-008-009-140700-
Oahu Koolau-Oahu South Shore-Olomana-
811 PM HST FRI APR 13 2018
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 808 PM HST, a strong thunderstorm was located over Hawaii Kai, or
12 miles east of Honolulu. the storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waimanalo, Kailua, Maunawili, Kaneohe, Hawaii Kai, Manoa, Palolo,
Kalama Valley, Sandy Beach, Aina Haina, Makapuu Point, Hawaii Loa
Ridge, and Waimanalo Beach.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2141 15774 2139 15772 2133 15770 2131 15765
2126 15770 2130 15772 2128 15777 2135 15784
2143 15780 2142 15777 2147 15777 2146 15773
TIME...MOT...LOC 0608Z 036DEG 3KT 2130 15766
HoustonThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 13, 6:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 80 min |
| Apr 13, 6:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 13, 7:37 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:11 PM HST | Special Weather Statement | HFO | Honolulu | 49 min |
| Apr 13, 8:47 PM HST | Special Marine Warning | HFO | 58 min | |
| Apr 13, 9:38 PM HST | Special Marine Warning | HFO | 27 min | |
| Apr 14, 1:06 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 14, 2:13 AM HST | Special Weather Statement | HFO | Kauai | 62 min |
| Apr 14, 3:21 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Apr 14, 3:31 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Apr 14, 4:15 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 7:03 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 9:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.